Doctors Fail to Discontinue Causative Agent in Toxic Epidermal Necrolysis Patient


Toxic Epidermal Necrolysis Expert WitnessThis case involves a female who purchased generic acetaminophen from her pharmacy in order to treat minor aches and pains from a minor automotive accident that had occurred some weeks prior. She continued to take the recommended dose of the drug for several months after this initial purchase without incident. However, approximately four months after she began taking the drug, she developed a bright red rash that began to spread. Shortly after the rash first emerged the woman presented to the emergency room. Records from her admission indicated that she presented with a fever, rash, headache, vomiting, and tenderness in her pelvis. Despite these symptoms continuing unabated, the patient was released from the ER shortly after admission, with the doctor recommending that she continue taking the acetaminophen. The next day, the patient was in substantially worse condition, at which point the physician was called but no further action was recommended. The patient was taken back to the ER with new complaints of an excruciating burning sensation, where doctors were unable to provide a definitive diagnosis. At this point, it was noted that the patient’s skin had begun to slough off in sheets. She was then transferred to a larger, university-affiliated medical center where she was immediately diagnosed with Toxic Epidermal Necrolysis, or TEN. The patient languished in the hospital’s ICU for the better part of a year before she eventually died. It was noted that the hospital continued to prescribe acetaminophen throughtout her hospitalization, which may have been the causative agent for the patient’s disease.

Question(s) For Expert Witness

  • 1. Could acetaminophen be a factor in the etiology of TEN?
  • 2. Might stopping the administration of acetaminophen and earlier intervention have led to a better outcome for this patient?
  • 3. Have you ever reviewed a similar case? If so, please briefly describe.

Expert Witness Response E-008742

Expert-ID: E-008742

Acetaminophen has been linked as a possible cause of toxic epidermal necrolysis, however the timing of this patient’s case is not compatible with acetaminophen as a causative agent in this patient. Severe cutaneous adverse reactions rarely begin multiple months after beginning a drug. If we thought that acetaminophen was involved, then stopping it would be indicated, but with a history of initiating therapy in the earlier part of the year and the eruption beginning several months later, I don’t believe that with the facts presented that acetaminophen is involved as a causative agent. I have reviewed many cases of TEN for both plaintiffs and defendants over the past 3 decades.


Expert Bio

This expert candidate is an elite dermatologist who has over 30 years of experience in the field. He has won countless awards such as the American Medical Association’s Physician Recognition Award, the Thomas G. Pearson, EdD, Memorial Education Award from the American Academy of Dermatology, and the Hippocrates Award. He is a member of the Dermatology Foundation, and a fellow of the American College of Physicians. He is a former Associate Professor of Dermatology at Louisville University School of Medicine, and a current Professor and Chief of Dermatology at a major university medical center.

RELATED EXPERT WITNESSES

Post Tags